Cancer immunotherapy causes hypothyroidism

Nivolumab is an effective immunotherapy for advanced malignancies such as gastric cancer, renal cell carcinoma, unresectable metastatic melanoma, non-small cell lung cancer, hodgkin lymphoma and head/neck cancer. However it has also been noted to cause endocrinopathies like type 1 diabetes and pituitary, adrenal and thyroid dysfunctions.

Current study shows that nivolumab-induced inflammatory hypothyroidism is relatively rare at about 5% in 6 months, and was mainly seen in participants with elevated baseline thyroid antibodies. This suggests that the anti-PD1 monoclonal Ab therapy causes hypothyroidism in predisposed individuals, thus initial evaluation of TPO and Tg antibodies may be warranted prior to starting nivolumab.

GT

 

Also see:

Pituitary disorder caused by cancer immunotherapy

Other inflammatory thyroid conditions

 


JOURNAL OF THE ENDOCRINE SOCIETY

Prospective

February 2018

 

Context

Immune checkpoint inhibitors, including anti–programmed cell death-1 (PD-1) antibodies, have become promising treatments for a variety of advanced malignancies. However, these medicines can cause immune-related adverse events (irAEs), including endocrinopathies.

 

Objective

This study examined the incidence of endocrine immune-related adverse events (irAEs) induced by nivolumab.

 

Main Outcome

66 patients treated with nivolumab at Nagoya University Hospital were prospectively evaluated for pituitary hormones, thyroid function, antithyroid antibodies (Abs), and glucose levels every 6 weeks after the initiation of nivolumab for 24 weeks.

 

Results

4 out of 66 patients developed destructive thyroiditis, and three patients developed hypothyroidism requiring levothyroxine replacement.

The prevalence of positive anti-thyroglobulin Abs (TgAbs) and/or anti–thyroid peroxidase Abs (TPOAbs) at baseline was significantly higher in the group that developed destructive thyroiditis (3/4) compared with the group that did not develop thyroiditis (3/62; P = 0.002).

There were no significant differences in other clinical variables between the groups. There were no endocrine irAEs other than destructive thyroiditis during the 24 weeks. The prevalence of TgAbs and/or TPOAbs at baseline was not associated with the development of other irAEs, including pneumonitis, colitis, or skin reactions.

 

Conclusions

Our real-world data showed that destructive thyroiditis was an endocrine irAE that was frequently induced by nivolumab and was significantly associated with positive TgAbs and/or TPOAbs before treatment. Our findings indicate that evaluating these Abs before treatment may help identify patients with a high risk of thyroidal irAEs and may have important clinical benefit.



 

More from the publication:

Immune checkpoint inhibitors have recently risen to prominence as promising treatments for advanced malignancies. Among them, anti–programmed cell death-1 (PD-1) antibodies (Abs) enhance immune responses against several malignancies through inhibition of PD-1 signaling, which inhibits T-cell activation.

Nivolumab, an anti–PD-1 monoclonal Ab, is an effective treatment of unresectable metastatic melanoma (MM), non–small cell lung cancer (NSCLC), renal cell carcinoma (RCC), head and neck cancer, Hodgkin lymphoma (HL), and gastric cancer.

On the other hand, immune checkpoint inhibitors, including nivolumab, have been reported to cause adverse events, termed “immune-related adverse events” (irAEs). irAEs are considered a consequence of enhanced autoimmunity. Lung, skin, intestinal tract, liver, and endocrine glands have been reported to be affected by irAEs induced by nivolumab.

Nivolumab has caused several endocrine irAEs, including thyroid dysfunction, pituitary dysfunction, primary adrenal insufficiency, and type 1 diabetes mellitus.

Consistent with the fact that the thyroid gland is vulnerable to autoimmune attack, thyroid dysfunction has been reported to be one of the most frequent irAEs induced by nivolumab. In a phase 3 clinical trial, hypothyroidism was observed in 8.6% (27/313) of patients with MM who were treated with nivolumab. Osorio et al. observed thyroid dysfunction in 21% (10/48) of patients with NSCLC in a phase 1 clinical trial of pembrolizumab, another anti–PD-1 Ab. In a prospective analysis of thyroid function in patients with MM treated with pembrolizumab, thyrotoxicosis and hypothyroidism occurred in 12.1% and 15.2%, respectively. However, except for phase 3 clinical trials, there have been no studies prospectively analyzing the precise incidence and clinical features of endocrine irAEs induced by nivolumab.

This study prospectively examined endocrine irAEs associated with nivolumab treatment in a real-world clinical practice and demonstrated that destructive thyroiditis was the most frequent endocrine irAE induced by nivolumab. Furthermore, we clearly showed that patients with TgAbs and/or TPOAbs were prone to develop destructive thyroiditis after initiation of nivolumab treatment.

Verma et al. reported a patient with NSCLC with elevated TgAbs at the time of diagnosis who developed thyrotoxicosis after nivolumab treatment. Tanaka et al. reported three cases with MM who developed thyroid dysfunction induced by nivolumab, one of whom had positive TPOAbs and TgAbs before nivolumab treatment. Yamauchi et al. also reported five cases with thyroid dysfunction induced by nivolumab, three of whom had positive TPOAbs and TgAbs at baseline. Among patients undergoing pembrolizumab treatment, several cases have been reported to have positive TgAbs or TPOAbs after the development of thyroid dysfunction, some of whom also had them at baseline. However, no studies examined TgAbs and/or TPOAbs in all subjects BEFORE the initiation of treatment. In this study, we prospectively examined endocrine irAEs induced by nivolumab and verified the higher incidence of destructive thyroiditis in the Ab-positive group compared with the Ab-negative group (50% vs 1.7%), suggesting a clinical benefit in evaluating TgAbs and TPOAbs before nivolumab treatment.

Patients with Hashimoto thyroiditis have been reported to have both thyroid peroxidase and thyroglobulin recognized by CD8 T cells. The progression of low echogenicity in ultrasonography in this study is consistent with the possible infiltration of inflammatory cells such as lymphocytes into the thyroid glands. Although the precise immunological mechanism remains unclear, drastic changes in the Ab titers and ultrasonography findings in this study suggest that the immune responses to thyroglobulin and/or thyroid peroxidase may be involved in the pathogenesis of destructive thyroiditis induced by nivolumab. This hypothesis is further supported by the findings that titers of TPOAbs and/or TgAbs increased not only in patients who developed thyrotoxicosis but also in some patients who did not. It is an objective for future studies to clarify if the magnitude of changes in the titers is associated with the development of thyrotoxicosis and hypothyroidism.

It is unclear from this study whether irAEs are associated with better clinical responses of nivolumab. A previous study reported that cutaneous irAEs were associated with improved outcomes in patients with MM treated with nivolumab. Whether this is also the case with thyroidal irAEs awaits further examination.

In summary, destructive thyroiditis was a frequently observed endocrine irAE induced by nivolumab treatment and was significantly associated with the existence of TgAbs and/or TPOAbs prior to treatment.